Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 176, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 6, 2000, 4:47 AM CDT for Carroll County, Sac County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 4:47 AM CDT (09:47 UTC)
- Expired
- Aug 6, 2000, 5:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Carroll County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:00 AM CDT | Hail 0.75 | Wall Lake, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4202 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
040 WUUS53 KDMX 060947 SVRDSM IAC027-161-061015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 447 AM CDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CARROLL COUNTY IN WEST CENTRAL IOWA SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 515 AM * AT 442 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ODEBOLT...OR ABOUT 54 MILES WEST OF FORT DODGE...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LAKE VIEW AROUND 450 AM NEAR BREDA AROUND 500 AM NEAR AUBURN AROUND 510 AM NEAR LIDDERDALE AROUND 520 AM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. CLEMMONS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:18 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 6, 3:18 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 318 AM CDT SUN AUG 6 2000 TOUGH FCST AHD WITH MANY THINGS TO CONSIDER AS IA RMNS ON SRN EDGE OF WLYS. WATER VAPOR IMAGERY SHOWS SVRL SHRT WVS FM NE PNHDL THRU DAKOTAS...WITH OTHER UPSTREAM WVS THRU MT AND WY. EVEN THOUGH LOW LVL SUPPORT IS NIL AND OUTFLOW WELL AHD OF TSTMS...DYNAMIC EFFECTS OF SHRT WVS THRU UPR MO VLY ARE APPARENTLY ENOUGH TO KEEP ELEVATED TSTMS JUST ENTERING NWRN IA GOING. THUS XPC THESE TO PROGRESS ACRS NRN SXNS THIS MRNG. 07Z SFC ANLYS INDCS OUTFLOW HAS ENTERED NWRN FA. OTRW CNVGNC ALG WEAK CDFNT FM KS ACRS ERN NE INTO NRN MN RELATIVELY MINIMAL. WEAK CNVGNC ALSO NOTED ALG SUBTLE WRMFNT FM IA TO IN/MI BORDER. QUESTION FOR LATER TDA WL TURN TO WHETHER LEFT OVR MESOSCALE BNDRYS AND APCHG FNT WL BE STG ENOUGH TO GENERATE MORE TSTMS. ETA LOW LVL CNVGNC MUCH WEAKER THAN AVN BUT EXTRAPOLATION OF SHRT WV INVOF NE/SD SHOULD MAKE IT TO FNTL PSN BY LATE AFTN SO XPC MORE DVLPMT CONSIDERING AVBL LOW LVL MSTR AND POTENTIAL INSTABILITY. PLACEMENT WL BE DIFFICULT BUT BEST GENERAL LOCATION WOULD APPR TO BE OVR SERN SXNS OF FA. FOR TNGT FNT SHOULD FINALLY PUSH S OF FA GIVING US A TEMPORARY BREAK. HWVR LOW LVL RIDGING IS SHRT LIVED WITH RTRN FLOW BGNG AGN SUN NGT. 00Z AVN WEAK WITH THETA-E ADVCTN AS IS QUICK LOOK AT NEW 06Z ETA BUT CONFIDENCE NOT HIGH ENOUGH TO DROP...SO WL CONT GOING LOW POPS. SITUATION MON BCMS MORE DIFFICULT. BOTH AVN AND ETA GENERATE SGFNT MCS ACRS UPR MS VLY...BUT EXACT LOCATION UP IN THE AIR WITH AVN FARTHER N. 00Z ETA SEEMS TO PICK UP ON MT/WY SHRT WV BETTER WHICH MAY PUSH BACLIN ZN A BIT FARTHER S SO WL GO WITH ETA QPF PLACEMENT THRU HEART OF FA MON INTO MON NGT. AVN ALSO APPRS TO SUFFER FM CONVECTIVE FEEDBACK. WL NOT GET TOO AGRESSIVE BUT DEFINATELY RAISE LOW POPS AND MENTION HVY RAIN POSSIBILITIES. 00Z ETA PWS ARND 2 INCHES...SHOWALTER INDICES AS LOW AS MINUS 9 AND LOW LVL JET FEEDING RGT INTO IA. GUID POPS ALL FAIRLY LOW THRU PD AND ARE REALLY NO HELP. NO SGFNT CHGS TO EXTENDED. TEMP WISE FWCS AGN SEEM TOO WRM...SCPLLY TDA CONSIDERING WL START OUT WITH FOG AND LGT WNDS. , .DSM...NONE SMALL
In the hours before
Special weather statement, Aug 5, 11:10 PM CDT, 5 hours 37 minutes before
IAZ070>075-081>086-092>097-060500- SPECIAL WEATHER STATEMENT...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 1110 PM CDT SAT AUG 5 2000 THE TORNADO WATCH HAS BEEN CANCELLED FOR THE SOUTHERN THIRD OF IOWA. THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH... ADAIR MONROE ADAMS RINGGOLD APPANOOSE TAYLOR CASS UNION CLARKE WAPELLO DAVIS WARREN DECATUR WAYNE LUCAS MADISON MAHASKA MARION SOME CITIES NO LONGER IN THE WATCH ARE.. ATLANTIC CHARITON WINTERSET OTTUMWA INDIANOLA BEDFORD KNOXVILLE LEON OSKALOOSA BLOOMFIELD CORNING CORYDON CRESTON OSCEOLA KNOLLHOFF
Special weather statement, Aug 6, 12:59 AM CDT, 3 hours 48 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1259 AM CDT SUN AUG 6 2000 HAZARD--SCATTERED THUNDERSTORMS WITH THE POSSIBILITY OF SOME SEVERE...WITH HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO AROUND 60 MPH. AREA OF CONCERN--NORTH OF A LINE RUNNING FROM DENISON TO WATERLOO. TIMING DETAILS--2 AM TO 6 AM. METEOROLOGICAL COMMENTS--MOIST AND VERY UNSTABLE AIR MASS IS IN PLACE OVER IOWA WITH DEW POINTS FROM 65 TO 70 ACROSS NORTHERN SECTIONS OF THE STATE. A UPPER LEVEL DISTURBANCE DROPPING SOUTHEAST ACROSS EASTERN SECTIONS OF SOUTH DAKOTA IS FORECAST TO ENTER NORTHWEST SECTIONS OF THE STATE DURING THE PRE-DAWN HOURS. A LINE OF THUNDERSTORMS...SOME SEVERE ARE CURRENTLY DROPPING SOUTHEAST THROUGH SOUTH DAKOTA. THIS LINE IS EXPECTED TO REACH EMMET COUNTY AFTER 2 AM. THE VERTICAL SHEAR WILL BE MARGINAL...HOWEVER INSTABILITY WILL BE SUFFICIENT TO OFF SET THE WEAKER SHEAR TO PRODUCE SOME SEVERE THUNDERSTORMS. THE POTENTIAL FOR TORNADOES IS SMALL OVER NIGHT. PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AFTER 2 AM. PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD LISTEN FOR NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 30 min |
| Aug 5, 8:35 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| Aug 5, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 33 min |
| Aug 5, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 32 min |
| Aug 6, 5:30 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 30 min |
| Aug 6, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.